Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Raleigh, NC

March 28, 2007Granville County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Mar 28, 2007, 4:01 PM EDT for Granville County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 4:01 PM EDT (20:01 UTC)
Expired
Mar 28, 2007, 7:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Granville County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:40 PM EDTFLASH FLOODOxford, NCWATER COVERING A LOT OF ROADS IN THE CITY OF OXFORD.
Mar 28, 5:05 PM EDTFLASH FLOODOxford, NCLEWIS STREET IMPASSABLE TO AUTOMOBILES
Mar 28, 5:15 PM EDTFLASH FLOODOxford, NCTRAINED SPOTTER REPORTED WATER AS DEEP AS TWO FEET NEAR LINDEN AVE AND OXFORD LOOP IN OXFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 282002
FFWRAH
NCC077-282300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL GRANVILLE COUNTY.
  
* LOCATIONS THREATENED WITH FLOODING INCLUDE OXFORD.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT 
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY.

LAT...LON 3638 7851 3624 7851 3631 7881 3649 7879

$$

13
3 follow-up statements
000 
WGUS72 KRAH 282055
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT WED MAR 28 2007

NCC077-282300-
GRANVILLE NC-
455 PM EDT WED MAR 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL GRANVILLE COUNTY...

TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER CENTRAL GRANVILLE 
COUNTY AROUND OXFORD DURING THE PAST TWO HOURS. EMERGENCY OFFICIALS 
REPORT THAT NUMEROUS ROADS IN THE CITY OF OXFORD ARE FLOODING AT 
THIS TIME. HEAVY RAIN WILL CONTINUE THROUGH 530 PM AND ANOTHER INCH 
OF RAIN IS POSSIBLE. 

DRIVERS SHOULD BE ALERT FOR FLOODING ON THE ROAD. ROADS THAT MAY BE 
FLOODING INCLUDE INTERSTATE 85...AND ROUTES 158 AND 96. DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD. THOSE LIVING ALONG CREEKS 
AND STREAMS IN THE OXFORD AREA SHOULD BE PREPARED TO TAKE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3638 7851 3624 7851 3631 7881 3649 7879

$$

13
000 
WGUS72 KRAH 282210
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT WED MAR 28 2007

NCC077-282300-
GRANVILLE NC-
610 PM EDT WED MAR 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
CENTRAL GRANVILLE COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD AND 
OAK HILL.

RAIN HAS ENDED IN THE OXFORD AREA...BUT FLOODING CONTINUES ON MANY 
ROADS IN THE CITY DUE TO RUNOFF FROM HEAVY RAIN EARLIER THIS 
AFTERNOON. DRIVERS SHOULD BE ALERT FOR FLOODING DURING THE EVENING 
COMMUTE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE 
WATER MAY BE DEEP ENOUGH TO STALL THE VEHICLE OR SWIFT ENOUGH TO 
SWEEP THE VEHICLE OFF THE ROAD.

LAT...LON 3638 7851 3624 7851 3631 7881 3649 7879

$$

13
000 
WGUS72 KRAH 282258
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT WED MAR 28 2007

NCC077-282305-
GRANVILLE NC-
655 PM EDT WED MAR 28 2007

...THE FLASH FLOOD WARNING FOR CENTRAL GRANVILLE COUNTY EXPIRES AT
700 PM EDT...

HEAVY RAIN HAS ENDED OVER CENTRAL GRANVILLE COUNTY. FLOODING FROM 
RAIN EARLIER THIS AFTERNOON HAS RECEEDED AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE. DRIVERS SHOULD REMAIN ALERT...AS 
LINGERING WATER ON THE ROAD COULD CAUSE VEHICLES TO HYDROPLANE.

LAT...LON 3638 7851 3624 7851 3631 7881 3649 7879

$$
13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 2:45 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 28, 2:45 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION....FINAL VERSION...
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT/...

LITTLE CHANGE FROM PREVIOUS FORECAST. SURFACE MOVING INTO FAVORED
INSTABILITY AXIS AT THIS TIME. FORCING NOT TERRIFIC BUT EXPECTED TO
INCREASE NEXT FEW HOURS AS MID LEVEL FLOW INCREASES IN RESPONSE TO
APPROACHING MID LEVEL TROUGH ANALYZED THIS MORNING OVER THE DEEP
SOUTH/TN VALLEY. SURFACE TEMPS ALSO REACHING CONVECTIVE TEMP OF
LOWER 80S. THUS EXPECT CONVECTIVE ACTIVITY TO INCREASE ACROSS THE
NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN BETWEEN NOW AND
00Z...AND BETWEEN 22-02Z IN THE SOUTH.

EXPECT CONVECTION TO TRANSITION TO A STRATIFORM RAIN EVENT LATER
TONIGHT/OVERNIGHT HOURS  AS LOW LEVELS STABILIZE IN RESPONSE TO COLD
AIR ADVECTION. SURFACE FRONT AND LAGGING MID LEVEL TROUGH MAY
PROVIDE AN AVENUE FOR REMNANTS OF LOWER OH VALLEY CONVECTION TO MOVE
ALONG OVERNIGHT. THIS MAY PROVIDE SECTIONS OF CENTRAL NC WITH MUCH
NEEDED RAINFALL. USED HPC PRECIP WITH SLIGHT ADJUSTMENTS UPWARD DUE
TO ABNORMALLY HIGH PRECIP WATER VALUES.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
THURSDAY...
BIG CHANGE AS HIGH PRESSURE NOSES INTO CENTRAL NORTH CAROLINA
RESULTING IN CHILLY NORTHEAST FLOW OVER THE AREA. THE DAY WILL START
ON A CLOUDY/WET NOTE WITH CONSIDERABLE LIGHT RAIN AND/OR DRIZZLE THROUGH
MID MORNING. THEN ONLY LINGERING SMALL CHANCE ACROSS SOUTHERN TIER
THROUGH LATE MORNING/MIDDAY. QPF AMOUNTS ON THE LIGHT SIDE AS
ISENTROPIC LIFT QUITE WEAK. WELL SATURATED LOW LEVELS WILL RESULT IN
PLENTY OF LOW CLOUDINESS WITH SLOW CLEARING FROM NORTHEAST TO
SOUTHWEST DURING THE DAY. CLOUDS AND BRISK NORTHEAST WINDS WILL KEEP
TEMPERATURES ON THE CHILLY SIDE WITH HIGHS AVERAGING 20 TO 25
DEGREES LOWER THAN THOSE OF TODAY GENERALLY RANGING FROM THE LOWER
50S NORTH...MID/UPPER 50S ACROSS THE SOUTHERN SECTIONS. ALTHOUGH
TEMPERATURES COULD BE A BIT TRICKY...IF CLOUDS BREAK SOONER...MAXES
COULD BE SLIGHTLY WARMER.
THURSDAY NIGHT AND FRIDAY...
CLEARING THURSDAY NIGHT WITH HIGH PRESSURE SETTLING OVER THE AREA.
PIECE OF MAIN HIGH WILL BREAK OFF OVER CENTRAL NORTH CAROLINA
RESULTING IN CLEAR SKIES AND WINDS DECOUPLING OVERNIGHT. THUS WILL
SEE OVERNIGHT LOWS DIP INTO MID AND UPPER 30S...SOME LOWER 30S
POSSIBLE NORTHEAST SECTIONS. THUS THERE IS THE RISK OF SCATTERED
FROST. HAVE ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. SEASONAL
TEMPERATURES ON FRIDAY WITH HIGHS IN THE MID AND UPPER 60S.

FRIDAY NIGHT THROUGH SUNDAY...
HIGH AMPLITUDE RIDGE WILL PERSIST OVER THE REGION THROUGH THE
WEEKEND. SURFACE HIGH WILL SHIFT OFFSHORE ALLOWING A WEAK FRONTAL
SYSTEM TO MOVE THROUGH ON SUNDAY. WILL CONTINUE LOW CHANCE POPS AS
LOW LEVEL/850 FLOW QUICKLY TURN WESTERLY. TEMPERATURES WILL CONTINUE
TO MODERATE THROUGH THE WEEKEND...CLIMBING BACK INTO THE MID AND
UPPER 70S.
MONDAY THROUGH WEDNESDAY...
UPPER RIDGE WILL SLOWLY WEAKEN BECOMING NEARLY ZONAL BY MID WEEK.
A COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY. HAVE INTRODUCED
SMALL CHANCE POPS. HAVE USED BASICALLY USED HPC TEMPERATURES. WARM
WITH HIGHS GENERALLY IN THE MID AND UPPER 70S.

&&

.AVIATION /18Z-18Z/...
SCATTERED STRONG/SEVERE THUNDERSTORMS WILL THREATEN THE NORTHERN
TERMINALS OF KINT, KGSO, KRDU AND KRWI THROUGH 01Z, AND KFAY THROUGH
03Z. DUE TO FREEZING LEVELS BETWEEN 9000-10000 FT...LARGE HAIL MAY
POSE A THREAT.

SURFACE FRONT JUST NE OF RWI-RDU AT 18Z. THIS FRONT WILL CONTINUE TO
DRIFT SOUTHWESTWARD THROUGH THE EVENING HOURS. THE FROPA WILL BE NOTED BY THE
WINDS SHIFTING TO THE E-NE WITH SURFACE FLOW BECOMING PREDOMINATELY
NE BETWEEN 00-03Z ACROSS THE REGION. SUSTAINED WINDS 10-15KTS
EXPECTED LATE TONIGHT THROUGH EARLY THU MORNING WITH GUSTS UP TO 22
KTS POSSIBLE.

SCATTERED SHOWERS AND T-STORMS WILL TRANSITION TO A WIDESPREAD RAIN
EVENT AS THE AIRMASS STABILIZES LATER THIS EVENING. WIDESPREAD RAIN
EXPECTED TO CONTINUE OVERNIGHT THEN TAPER OFF TO PATCHES OF DRIZZLE
AFTER 12Z THU. CEILINGS GENERALLY VFR THROUGH 23Z THEN EXPECTED TO
LOWER BETWEEN 23-03Z TO LOWER TO BETWEEN 1000-2000 FT. CEILINGS
EXPECTED TO REMAIN MVFR UNTIL LATE MORNING/EARLY AFTERNOON THU.
CLEARING NOT EXPECTED ACROSS THE REGION UNTIL THU AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS
LONG TERM...RA
AVIATION...WSS
Hazardous weather outlook, Mar 28, 2:45 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT WED MAR 28 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
245 PM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED SHOWERS AND A FEW
THUNDERSTORMS AS IT DRIFTS CENTRAL NORTH CAROLINA THROUGH THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY SEVERE
WEATHER THREAT BEING LARGE HAIL...BUT DAMAGING WIND GUSTS UP TO 60
MPH MAY ALSO OCCUR. IN ADDITION...THE STORMS MAY PRODUCE FREQUENT
INTENSE LIGHTNING WITH UP TO 50 STRIKES IN 15 MINUTES POSSIBLE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS THE
REGION THROUGH 9 OR 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA ON
THURSDAY. HIGH TEMPERATURES THURSDAY WILL BE AS MUCH AS 30 DEGREES
COLDER COMPARED TO HIGHS EXPECTED THIS AFTERNOON. LOW TEMPERATURES
THURSDAY NIGHT MAY POSE A RISK OF LIGHT FROST...MAINLY ACROSS THE
NORTHERN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH MID
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT STRONG
GUSTY WINDS...HAIL OF ANY SIZE OR RAINFALL AMOUNTS IN EXCESS OF AN
INCH TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

WSS/GIH

In the hours before

Local storm report, Mar 28, 10:28 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 AM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NW CASTALIA           36.15N 78.15W
03/27/2007  M0.75 INCH       FRANKLIN           NC   TRAINED SPOTTER

&&

GIH
Local storm report, Mar 28, 3:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             OXFORD                  36.31N 78.59W
03/28/2007  M0.75 INCH       GRANVILLE          NC   TRAINED SPOTTER

            STILL HAILING AS OF 354 PM EDT

&&

WSS
Local storm report, Mar 28, 4:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             OXFORD                  36.31N 78.59W
03/28/2007  E1.00 INCH       GRANVILLE          NC   PUBLIC

            NUMEROUS REPORTS OF DIME TO QUARTER SIZE HAIL IN OXFORD.

&&

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:06 PM EDTSevere Thunderstorm WarningRAHDurham18 min
Mar 28, 3:21 PM EDTSevere Thunderstorm WarningRAHNash54 min
Mar 28, 3:22 PM EDTSevere Thunderstorm WarningRAHGranville38 min
Mar 28, 3:33 PM EDTFlash Flood WarningRAHHalifax, Nash3 hr
Mar 28, 3:56 PM EDTSevere Thunderstorm WarningRAHFranklin, Warren49 min
Mar 28, 3:58 PM EDTSevere Thunderstorm WarningRAHGranville47 min
Mar 28, 4:15 PM EDTSevere Thunderstorm WarningRAHNash45 min
Mar 28, 4:21 PM EDTSevere Thunderstorm WarningRAHVance21 min
Mar 28, 4:25 PM EDTSevere Thunderstorm WarningRAHEdgecombe65 min
Mar 28, 5:07 PM EDTSevere Thunderstorm WarningRAHPerson38 min
Mar 28, 5:44 PM EDTSevere Thunderstorm WarningRAHPerson31 min
Mar 28, 6:37 PM EDTSevere Thunderstorm WarningRAHPerson30 min

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.